Question: When running an ALS arrest where the patient is showing a PEA on the monitor with an accompanying high ETCO2, could we assume that this patient is in fact perfusing to some degree and pulses are just not palpable for various reasons (obesity, severe hypotension, etc.)?
Secondly, if the above assumption is correct, would it be prudent to stop CPR provided the ETCO2 remains high and administer Dopamine in hopes of increasing BP until pulses are palpable and BP obtainable; or should the vasopressor effects of Epinephrine be sufficient to facilitate this so just continue with Epinephrine q5 min and CPR?
Thank you for this insightful question where you have correctly identified that ETCO2 can be a valuable tool in cardiac arrest situations and may be a physiological markers of ROSC when the patient is hypoperfusing. The AHA has reviewed all of the relevant literature regarding ETCO2 in cardiac arrest and unfortunately, there is not enough evidence to support its sole use as an indicator for ROSC at this time.
You have also correctly identified that it can be very difficult to assess for a pulse in a patient who may be hypoperfusing. Studies have shown that healthcare providers often have difficulties ascertaining a pulse when one is present or believing one is present when it is in fact absent. Furthermore, with a focus on high quality CPR, we are seeing higher baseline ETCO2 levels in patients in cardiac arrest. As per Part 7, 3.3.1 of the 2015 AHA guidelines, ROSC is likely when an abrupt increase in any of these parameters (ETCO2) is a sensitive indicator of ROSC rather than the absolute value. The use of ETCO2 can be used in conjunction with other signs of life (pulse, breathing, movement etc.) to help determine ROSC. Furthermore, Part 5, 3.2 of the AHA guidelines state The healthcare provider should take no more than 10 seconds to check for a pulse and, if the rescuer does not definitely feel a pulse within that time period, the rescuer should start chest compressions .
When faced with a situation where a rise in ETCO2 is noted and you are having difficulty determining a pulse, you can always ask your partner to confirm your findings at another site. If a pulse cannot be obtained, then resume CPR and follow your directive accordingly.